Hail, Sterling
- When
- March 22, 6:50 PM CST
- Where
- Sterling County, 10.59 mi W of Sterling City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.840, -101.180
An isolated severe thunderstorm tracked from Sterling County, southeast across San Angelo to near Junction. This severe thunderstorm produced hail up to quarter size, and some wind damage near Junction.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
An isolated severe thunderstorm tracked from Sterling County, southeast across San Angelo to near Junction. This severe thunderstorm produced hail up to quarter size, and some wind damage near Junction.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 22, 5:49 PM CST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 649 PM CDT SAT MAR 22 2008 .AVIATION... VFR CONDITIONS WILL CONTINUE ACROSS WEST CENTRAL TEXAS UNTIL AROUND MIDNIGHT TONIGHT. WATCH FOR THUNDERSTORMS TO DEVELOP ACROSS WEST CENTRAL TEXAS OVER THE NEXT COUPLE HOURS. THE POTENTIAL FOR THUNDERSTORM DEVELOPMENT WILL CONTINUE ACROSS WEST CENTRAL TEXAS UNTIL AROUND MIDNIGHT TONIGHT. A FEW THUNDERSTORMS MAY PRODUCE SMALL HAIL AND WIND GUSTS TO 40 KNOTS. AFTER MIDNIGHT...LOOK FOR RAIN AND MVFR CONDITIONS TO DOMINATE. RAIN AND MVFR CEILINGS WILL THEN CONTINUE UNTIL AROUND NOON TOMORROW. FOR TOMORROW AFTERNOON...EXPECT VFR CONDITIONS TO AGAIN DOMINATE WEST CENTRAL TEXAS. 23/HUBER && .PREV DISCUSSION... /ISSUED 236 PM CDT SAT MAR 22 2008/ DISCUSSION... THE MAIN FORECAST CHALLENGE WILL BE TSTORM CHANCES THIS AFTERNOON AND EVENING AS WELL AS RAIN CHANCES ON EASTER SUNDAY. TEMPERATURES WILL BE A SECONDARY CONCERN. THE LATEST LAPS ANALYSIS SHOWS AN INSTABILITY/THETA-E AXIS DVLPG ACROSS MY SOUTHERN CWA WITH EAST SOUTHEASTERLY SURFACE FLOW ADVECTING BETTER LOW LEVEL MOISTURE INTO THE AREA. LOW LEVEL LAPSE RATES ARE INCREASING...HOWEVER A THICK VEIL OF HIGH CLOUD HAS RECENTLY MOVED OVERHEAD AND COULD LIMIT SURFACE HEATING. NEVERTHELESS, NAM/GFS PROGS CAPES TO REACH 600-800 J/KG...WHICH COMBINED WITH ABOUT 50 KTS OF 0-6KM SHEAR...COULD PRODUCE SOME ISOLATED TO WIDELY SCATTERED ORGANIZED CELLS WITH HAIL/HIGH WINDS BEING THE PRIMARY THREATS. THIS ACTIVITY WILL MOVE SOUTHEAST THIS EVENING AND WILL GRADUALLY WEAKEN TOWARD SUNSET. MORE ACTIVITY IS THEN EXPECTED LATER TONIGHT AS SOME WEAK ISENTROPIC LIFT AROUND THE 300K LAYER GETS GOING OVER THE PERMIAN BASIN. THIS ACTIVITY WILL ALSO MOVE SOUTHEAST INTO MY FORECAST AREA BEFORE WEAKENING AFTER MIDNIGHT DUE TO DECREASING ELEVATED INSTABILITY. ON EASTER SUNDAY, THE SHORTWAVE TROF/JET STREAK OVER THE NORTHERN ROCKIES WILL DIVE SOUTHEAST INTO THE CENTRAL US. AS THE SYSTEM PLUNGES SOUTHEAST, THE 700MB BAROCLINIC/DEFORMATION ZONE PUSHES SOUTH INTO MY NORTHERN CWA. THE GFS SUGGESTS THAT A BAND OF RAIN/SHOWERS WILL DEVELOP ALONG THIS ZONE OF FORCING WHICH SHOULD GRADUALLY SHIFT SOUTH AND WEAKEN DURING THE DAY. WILL CARRY LIKELY POPS OVER THE BIG COUNTRY...GRADUALLY SHIFTING THIS SOUTH AFTER 18Z. THE FORCING WEAKENS CONSIDERABLY BY 00Z/MON SO WILL ONLY LEAVE SOME LINGERING SLGT CHC POPS TILL 06Z/MON. HIGH TEMPS WILL GO BASICALLY NOWHERE WITH COLD ADVECTION OCCURRING AS THE SURFACE HIGH SETTLES INTO THE CENTRAL AND SOUTHERN PLAINS...AND WITH CLOUD COVER AND PRECIP AROUND. I BASICALLY ONLY WENT A COUPLE DEGREES HIGHER THAN TONIGHTS LOWS AND WILL KEEP TEMPS IN THE 40S OVER MUCH OF WEST CENTRAL TEXAS. SO A COLD AND WET DAY APPEARS TO BE IN STORE FOR EASTER. PRECIP ENDS ON MONDAY AND THE SKIES CLEAR...BUT HIGHS WILL REMAIN BELOW NORMAL AS COOL AIR IS RECIRCULATED ON THE BACK SIDE OF THE SURFACE ANTICYCLONE. HIGHS WILL WARM FAIRLY QUICKLY AS THE WEEK CONTINUES AS THE UPPER FLOW BECOMES ZONAL ON THE SOUTHERN EDGE OF BROAD CYCLONIC FLOW OVER THE WESTERN CONUS. GULF MOISTURE WILL BE FREE TO RETURN NORTH AS SOON AS TUESDAY WITH THE SURFACE HIGH SLIDING EAST AND LEE TROUGHINESS DEVELOPING OVER THE CENTRAL HIGH PLAINS. WITH THE HIGHER DEWPOINTS IN PLACE...OVERNIGHT LOWS WILL BE MILD AS WELL. A DRYLINE WILL SET UP OVER WESTERN TEXAS EACH AFTERNOON FROM TUESDAY THRU THURSDAY. I WILL ELECT TO KEEP THE FCST DRY FOR THIS TIME FRAME. IN MARCH...THE THERMODYNAMICS AND CONVERGENCE ALONG THE DRYLINE ARE TYPICALLY NOT ENOUGH TO GET CONVECTION TO POP. IT USUALLY TAKES A SYNOPTIC SCALE FEATURE TO ASSIST WITH LIFT. BY FRIDAY AFTERNOON/EVENING A COLD FRONT WILL PUSH SOUTH INTO WEST CENTRAL TEXAS PER GFS/ECMWF AS A PROGRESSIVE WAVE MOVES ACROSS THE CENTRAL PLAINS. THIS BOUNDARY WILL INTERSECT THE DRYLINE SOMEWHERE OVER MY EAST CENTRAL OR SOUTHEASTERN COUNTIES. WILL KEEP THE SLGT CHC POPS GOING FOR THIS AREA AND POPS CAN BE RAISED IN LATER FORECASTS AS THE DETAILS BECOME A BIT MORE CLEAR. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 43 45 35 65 / 50 60 20 0 SAN ANGELO 46 48 36 64 / 50 60 20 0 JUNCTION 49 51 42 65 / 30 40 20 0 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 23/HUBER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 322 PM CDT SAT MAR 22 2008 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-232030- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 322 PM CDT SAT MAR 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND EVENING ALONG AN APPROACHING COLD FRONT AND IN CONJUCTION WITH AN APPROACHING UPPER LEVEL DISTURBANCE. A FEW OF THESE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The San Angelo radar (KSJT), 83 km away, was scanning. The volume nearest the first event began at 00:51 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
A carport was blown over onto some cars 6 miles northeast of Junction on U.S. Highway 377.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88651, 88652, 88653, 88654, 88655, 88656.